Codeine is a potent opioid narcotic, most commonly used to treat mild or moderate pain or a severe cough. Over the past several years, codeine has gained popularity as an easily accessible alternative to more potent and illicit opioid narcotics. Codeine is found in many prescription-grade cough syrups and is frequently abused by teenagers and young adults. There are several telltale signs of codeine abuse, the most common including:
- Excessive drowsiness
- Feelings of relaxation
- Fleeting feelings of euphoria when codeine is taken in very high doses
- Disrupted sleep patterns, usually characterized by sleeping more than is normal
- Decreased appetite and weight loss
- Chronic constipation
- Changes in vision and an inability to see clearly
- Severe stomach cramping and stomach pain
Because codeine cough syrup can be found in many medicine cabinets across the country, many teenagers and young adults mistakenly believe that the substance is safe to use. This could not be farther from the truth. According to the Substance Abuse and Mental Health Services Administration, there were nearly 17,000 overdose deaths linked to opioids like codeine reported in 2011 alone. Codeine affects everyone differently, and while some individuals might be able to use this medication safely and exactly as prescribed, others might find that they develop a physical or psychological dependence quite quickly – or that they experience an adverse reaction, like a histamine release.
Codeine and Histamine Release
New research shows that as many as nine out of every 10 patients who have been labeled with an opioid allergy do not have a true allergy, and are suffering from a series of pseudo-allergic symptoms. Opioid narcotics like codeine are among the medications that cause pseudo-allergic reactions – if this type of reaction does occur, it is up to the medical professional to develop an alternative method of treatment.
Why Does Codeine Cause a Histamine Release?
These reactions are caused by histamine release from the mast cells, which is widely known to be a pharmacological effect of taking the medication in the first place. When histamine is released by the cells, a wide range of symptoms occurs including itchy skin, excessive sneezing, profuse sweating, hives, a worsening or exacerbation of asthma, flushing of the skin, and low blood pressure. The severity and duration of these symptoms will depend on what dose of codeine was taken and how many opioids there are present in the mast cells. it is important to note that while these symptoms may seem like an allergic reaction, a true allergy to opioids is extremely rare. However, if you were prescribed codeine by a medical professional to treat moderate or severe pain and you experienced any of the above-listed symptoms, you must reach out to your healthcare professional immediately. Any abnormal reactions to a medication that you are taking should be reported, and the medication should be avoided until an alternative plan for treatment is developed.
Evoke Wellness and Codeine Addiction Recovery
At Evoke Wellness we provide clients with the highest quality of clinical care, provided by a team of experienced medical professionals who know how to adequately identify allergies and treat opioid addictions effectively. A histamine release related to codeine can prove to be a hindrance to long-term recovery if Medication-Assisted Treatment is recommended. Fortunately, our comprehensive program focuses on alternative methods of treatment including intensive psychotherapy, proven holistic methods of recovery, and a variety of other services. If we believe a true opioid allergy exists, we will not consider utilizing MAT – even in the case of severe addictive disorders. For more information on our program of coding addiction recovery or to get started on your journey of sobriety, reach out to us today.